Chaotic rotation of triaxial ellipsoids in simple shear flow

A. L. Yarin, O. Gottlieb, I. V. Roisman

Research output: Contribution to journalArticle

59 Citations (Scopus)

Abstract

Chaotic behaviour is found for sufficiently long triaxial ellipsoidal non-Brownian particles immersed in steady simple shear flow of a Newtonian fluid in an inertialess approximation. The result is first determined via numerical simulations. An analytic theory explaining the onset of chaotic rotation is then proposed. The chaotic rotation coexists with periodic and quasi-periodic motions. Quasi-periodic motions are depicted by regular closed loops and islands in the system Poincaré map, whereas chaotic rotations form a stochastic layer.

Original languageEnglish
Pages (from-to)83-100
Number of pages18
JournalJournal of Fluid Mechanics
Volume340
DOIs
Publication statusPublished - 1997 Jun 10

ASJC Scopus subject areas

  • Condensed Matter Physics
  • Mechanics of Materials
  • Mechanical Engineering

Fingerprint Dive into the research topics of 'Chaotic rotation of triaxial ellipsoids in simple shear flow'. Together they form a unique fingerprint.

  • Cite this